Tornadoes · United States · Texas · 2003
F0 tornado, Sunray, Texas, May 15, 2003
This F0 tornado ran 6.0 miles across Moore County on May 15, 2003, touching down at 7:58 PM CDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 15, 2003
- Touchdown
- 7:58 PM CDT (00:58 UTC)
- Path length
- 6.0 miles (9.7 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Moore County
- Touchdown point
- 36.000, -101.730
- Lift-off point
- 36.050, -101.650
- Record number
- 1074
What the Weather Service recorded
Severe thunderstorms producing numerous tornadoes along with large hail and damaging winds moved northeast across the northwestern...central and eastern Texas panhandle during the late afternoon and evening hours. Although no injuries were reported as a result of the tornadoes...there was considerable damage to homes and businesses as well as to powerlines and trees.
The tornado remained over open country. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS AMA issued a tornado warning for this county at 00:24 UTC, 34 minutes before the tornado touched down, in force until 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:24 UTC | 01:30 UTC | Tornado Warning | AMA |
| 01:26 UTC | 02:30 UTC | Tornado Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 15, 1:29 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, May 15, 1:29 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 129 PM CDT THU MAY 15 2003 ...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT... SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE AFTERNOON ALONG/NEAR THE NM/TX BORDER. BASED ON THE SFC EVOLUTION... PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST. COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED EXTENDED PERIODS AS IS. FCSTID = AP AMARILLO 57 70 49 80 / 90 20 00 00 BEAVER 58 63 46 74 / 90 40 10 00 BOISE CITY 54 62 44 76 / 70 30 00 00 BORGER 60 68 49 79 / 90 30 00 00 BOYS RANCH 57 69 48 79 / 70 20 00 00 CANYON 59 72 50 81 / 90 20 00 00 CLARENDON 60 72 52 81 / 90 30 10 00 DALHART 56 68 46 77 / 70 20 00 00 GUYMON 57 62 46 75 / 70 30 00 00 HEREFORD 59 75 49 82 / 70 20 00 00 LIPSCOMB 61 66 49 76 / 90 40 10 00 PAMPA 60 69 50 79 / 90 30 10 00 SHAMROCK 61 73 53 80 / 90 40 10 00 WELLINGTON 62 75 55 81 / 90 30 10 00 .AMA... TX...NONE. OK...NONE.
Hazardous weather outlook, May 15, 12:38 PM CDT, 7 hours 20 minutes before
OKZ001>003-TXZ001>020-161100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1238 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE READY FOR ACTIVATION. GOEHRING
In the hours before
Local storm report, May 15, 6:34 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 1W BOISE CITY OK TORNADO
05/15/03 CIMARRON REPORTED BY STORM
CHASERS
0418 PM GRIGGS OK 0.75 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0440 PM TEXLINE TX 1.00 INCH HAIL
05/15/03 DALLAM REPORTED BY SKYWARN
SPOTTER.
0445 PM GRIGGS OK TORNADO
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0450 PM KENTON OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0540 PM 10NE DALHART TX 1.75 INCH HAIL
05/15/03 HARTLEY REPORTED BY DALHART FD.
0541 PM 6N CONLEN TX TORNADO
05/15/03 DALLAM 2 TORNADOES REPORTED BY
STORM RESEARCHERS.
NUMEROUS POWER POLES
REPORTED DOWN BY SHERIFFS
OFFICE.
0550 PM 1SW BOISE CITY OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.Local storm report, May 15, 6:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 1W BOISE CITY OK TORNADO
05/15/03 CIMARRON REPORTED BY STORM
CHASERS
0418 PM GRIGGS OK 0.75 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0440 PM TEXLINE TX 1.00 INCH HAIL
05/15/03 DALLAM REPORTED BY SKYWARN
SPOTTER.
0445 PM GRIGGS OK TORNADO
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0450 PM KENTON OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0540 PM 10NE DALHART TX 1.75 INCH HAIL
05/15/03 HARTLEY REPORTED BY DALHART FD.
0541 PM 6N CONLEN TX TORNADO
05/15/03 DALLAM 2 TORNADOES REPORTED BY
STORM RESEARCHERS.
NUMEROUS POWER POLES
REPORTED DOWN BY SHERIFFS
OFFICE.
0550 PM 1SW BOISE CITY OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0653 PM 10N TEXHOMA OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.Local storm report, May 15, 7:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 1W BOISE CITY OK TORNADO
05/15/03 CIMARRON REPORTED BY STORM
CHASERS
0418 PM GRIGGS OK 0.75 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0440 PM TEXLINE TX 1.00 INCH HAIL
05/15/03 DALLAM REPORTED BY SKYWARN
SPOTTER.
0445 PM GRIGGS OK TORNADO
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0450 PM KENTON OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0540 PM 10NE DALHART TX 1.75 INCH HAIL
05/15/03 HARTLEY REPORTED BY DALHART FD.
0541 PM 6N CONLEN TX TORNADO
05/15/03 DALLAM 2 TORNADOES REPORTED BY
STORM RESEARCHERS.
NUMEROUS POWER POLES
REPORTED DOWN BY SHERIFFS
OFFICE.
0550 PM 1SW BOISE CITY OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0653 PM 10N TEXHOMA OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.
0655 PM CACTUS TX WIND DAMAGE
05/15/03 MOORE ROOF OFF A TRAILER HOME
REPORTED BY MOORE EOC.Local storm report, May 15, 7:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 1W BOISE CITY OK TORNADO
05/15/03 CIMARRON REPORTED BY STORM
CHASERS
0418 PM GRIGGS OK 0.75 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0440 PM TEXLINE TX 1.00 INCH HAIL
05/15/03 DALLAM REPORTED BY SKYWARN
SPOTTER.
0445 PM GRIGGS OK TORNADO
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0450 PM KENTON OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0540 PM 10NE DALHART TX 1.75 INCH HAIL
05/15/03 HARTLEY REPORTED BY DALHART FD.
0541 PM 6N CONLEN TX TORNADO
05/15/03 DALLAM 2 TORNADOES REPORTED BY
STORM RESEARCHERS.
NUMEROUS POWER POLES
REPORTED DOWN BY SHERIFFS
OFFICE.
0550 PM 1SW BOISE CITY OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0653 PM 10N TEXHOMA OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.
0653 PM 6N TEXHOMA OK WIND DAMAGE
05/15/03 TEXAS POWERLINES DOWN. REPORTED
BY OKLAHOMA HIGHWAY
PATROL
0655 PM CACTUS TX WIND DAMAGE
05/15/03 MOORE ROOF OFF A TRAILER HOME
REPORTED BY MOORE EOC.
0710 PM KENTON OK 0.88 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0720 PM 7NW GUYMON OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.Local storm report, May 15, 7:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 1W BOISE CITY OK TORNADO
05/15/03 CIMARRON REPORTED BY STORM
CHASERS
0418 PM GRIGGS OK 0.75 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0440 PM TEXLINE TX 1.00 INCH HAIL
05/15/03 DALLAM REPORTED BY SKYWARN
SPOTTER.
0445 PM GRIGGS OK TORNADO
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0450 PM KENTON OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0540 PM 10NE DALHART TX 1.75 INCH HAIL
05/15/03 HARTLEY REPORTED BY DALHART FD.
0541 PM 6N CONLEN TX TORNADO
05/15/03 DALLAM 2 TORNADOES REPORTED BY
STORM RESEARCHERS.
NUMEROUS POWER POLES
REPORTED DOWN BY SHERIFFS
OFFICE.
0550 PM 1SW BOISE CITY OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0653 PM 10N TEXHOMA OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.
0653 PM 6N TEXHOMA OK WIND DAMAGE
05/15/03 TEXAS POWERLINES DOWN. REPORTED
BY OKLAHOMA HIGHWAY
PATROL
0655 PM CACTUS TX WIND DAMAGE
05/15/03 MOORE ROOF OFF A TRAILER HOME
REPORTED BY MOORE EOC.
0710 PM KENTON OK 0.88 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0720 PM 7NW GUYMON OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.
0730 PM 1W DUMAS TX TORNADO
05/15/03 MOORE REPORTED BY MOORE COUNTY
EM.Local storm report, May 15, 7:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 1W BOISE CITY OK TORNADO
05/15/03 CIMARRON REPORTED BY STORM
CHASERS
0418 PM GRIGGS OK 0.75 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0440 PM TEXLINE TX 1.00 INCH HAIL
05/15/03 DALLAM REPORTED BY SKYWARN
SPOTTER.
0445 PM GRIGGS OK TORNADO
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0450 PM KENTON OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0540 PM 10NE DALHART TX 1.75 INCH HAIL
05/15/03 HARTLEY REPORTED BY DALHART FD.
0541 PM 6N CONLEN TX TORNADO
05/15/03 DALLAM 2 TORNADOES REPORTED BY
STORM RESEARCHERS.
NUMEROUS POWER POLES
REPORTED DOWN BY SHERIFFS
OFFICE.
0550 PM 1SW BOISE CITY OK 1.00 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.
0653 PM 10N TEXHOMA OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.
0653 PM 6N TEXHOMA OK WIND DAMAGE
05/15/03 TEXAS POWERLINES DOWN. REPORTED
BY OKLAHOMA HIGHWAY
PATROL
0655 PM CACTUS TX WIND DAMAGE
05/15/03 MOORE ROOF OFF A TRAILER HOME
REPORTED BY MOORE EOC.
0710 PM KENTON OK 0.88 INCH HAIL
05/15/03 CIMARRON REPORTED BY NWS COOP
OBSERVER
0720 PM 7NW GUYMON OK TORNADO
05/15/03 TEXAS REPORTED BY SKYWARN
SPOTTER.
0730 PM 1W DUMAS TX TORNADO
05/15/03 MOORE REPORTED BY MOORE COUNTY
EM.
0740 PM FOUR WAY TX 60 MPH WIND GUST
05/15/03 MOORE REPORTED BY SKYWARN
SPOTTER(ARES).The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
1.0 hours before the tornado, 88 km from the path. May 16, 2003.
- Mixed-layer CAPE
- 2687 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 3168 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 19.9
- 0-3 km lapse rate
- 7.5 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.0 hours after it, 88 km from the path. May 16, 2003.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 25 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Borger/Hutchinson (BGD), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:51 UTC | 80 | 64 | 130° 24 kt | 40 | 1001.7 | |
| 00:51 UTC | 78 | 64 | 130° 21 kt | 39 | 999 | |
| 00:58 UTC | 73.4 | 66.2 | 160° 23 kt | 37 | 999.3 | VCTS RA |
| 01:15 UTC | 73.4 | 66.2 | 130° 19 kt | 35 | 999.7 | TSRA |
| 01:25 UTC | 73.4 | 66.2 | 160° 14 kt | 19 | 1000.3 | -TSRA |
| 01:51 UTC | 74 | 66 | 130° 23 kt | 30 | 999.3 | VCTS |
| 02:51 UTC | 75 | 60 | 6 kt | 1002.7 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the touchdown began at 00:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 15, 2003
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 15 | 5:10 PM EDT | F1 | Knox, TN | 2.5 | 50 | $150,000 | ||
| May 15 | 4:12 PM CDT | F0 | Cimarron, OK | 0.1 | 100 | |||
| May 15 | 5:15 PM EDT | F1 | Knox, TN | 1.5 | 50 | $200,000 | ||
| May 15 | 4:25 PM CDT | F1 | Cimarron, OK | 5.0 | 200 | $40,000 | ||
| May 15 | 3:39 PM MDT | F2 | Baca, CO | 5.0 | 200 | $120,000 | ||
| May 15 | 3:42 PM MDT | F0 | Kiowa, CO | 1.0 | 75 | |||
| May 15 | 4:45 PM CDT | F0 | Cimarron, OK | 0.1 | 50 | |||
| May 15 | 6:20 PM EDT | F1 | Lincoln, NC | 3.0 | 100 | $50,000 | ||
| May 15 | 5:36 PM CDT | F1 | Dallam, TX | 10.0 | 1,320 | $30,000 | ||
| May 15 | 5:41 PM CDT | F0 | Dallam, TX | 1.0 | 500 | $10,000 | ||
| May 15 | 6:46 PM CDT | F0 | Texas, OK | 0.1 | 50 | |||
| May 15 | 7:20 PM CDT | F0 | Texas, OK | 0.5 | 30 | |||
| May 15 | 7:29 PM CDT | F2 | Seward, KS | 2.5 | 100 | $6.0 million | ||
| May 15 | 7:35 PM CDT | F0 | Texas, OK | 0.5 | 20 | $10,000 | ||
| May 15 | 7:38 PM CDT | F0 | Sherman, TX | 1.0 | 50 | |||
| May 15 | 7:40 PM CDT | F2 | Seward, KS | 4.9 | 100 | $150,000 | ||
| May 15 | 7:45 PM CDT | F0 | Texas, OK | 0.3 | 100 | $20,000 | ||
| May 15 | 8:15 PM CDT | F0 | Sherman, TX | 0.1 | 50 | |||
| May 15 | 8:15 PM CDT | F0 | Sherman, TX | 0.1 | 20 | |||
| May 15 | 8:30 PM CDT | F0 | Gray, TX | 0.1 | 40 | |||
| May 15 | 8:31 PM CDT | F0 | Sherman, TX | 0.3 | 50 | |||
| May 15 | 8:33 PM CDT | F1 | Texas, OK | 2.0 | 30 | $30,000 | ||
| May 15 | 8:37 PM CDT | F0 | Donley, TX | 0.5 | 50 | |||
| May 15 | 8:42 PM CDT | F0 | Jones, TX | 0.3 | 20 | $1,000 | ||
| May 15 | 8:45 PM CDT | F0 | Texas, OK | 1.0 | 40 | |||
| May 15 | 8:59 PM CDT | F1 | Shackelford, TX | 2.0 | 150 | $10,000 | ||
| May 15 | 8:59 PM CDT | F0 | Donley, TX | 0.1 | 20 | |||
| May 15 | 9:00 PM CDT | F0 | Beaver, OK | 0.8 | 20 | |||
| May 15 | 9:10 PM CDT | F1 | Meade, KS | 2.0 | 100 | $300,000 | ||
| May 15 | 9:23 PM CDT | F0 | Hutchinson, TX | 2.0 | 30 | |||
| May 15 | 9:25 PM CDT | F2 | Shackelford, TX | 1.5 | 800 | $50,000 | ||
| May 15 | 9:25 PM CDT | F2 | Shackelford, TX | 1.5 | 450 | $3,000 | ||
| May 15 | 9:30 PM CDT | F2 | Seward, KS | 2.5 | 100 | $8.0 million | ||
| May 15 | 9:43 PM CDT | F1 | Wheeler, TX | 18.0 | 100 | $150,000 | ||
| May 15 | 9:44 PM CDT | F0 | Carson, TX | 0.1 | 20 | |||
| May 15 | 9:45 PM CDT | F1 | Meade, KS | 1.0 | 50 | $50,000 | ||
| May 15 | 10:00 PM CDT | F0 | Eastland, TX | 12.0 | 300 | $100,000 | ||
| May 15 | 10:10 PM CDT | F0 | Shackelford, TX | 1.0 | 50 | |||
| May 15 | 10:12 PM CDT | F1 | Shackelford, TX | 1.0 | 150 | |||
| May 15 | 10:30 PM CDT | F0 | Wheeler, TX | 0.5 | 50 | |||
| May 15 | 10:36 PM CDT | F0 | Clark, KS | 1.3 | 100 | |||
| May 15 | 10:53 PM CDT | F2 | Wheeler, TX to OK | 15.5 | 1,760 | $270,000 | ||
| May 15 | 11:13 PM CDT | F0 | Eastland, TX | 0.1 | 50 | |||
| May 15 | 11:21 PM CDT | F0 | Wheeler, TX | 0.1 | 50 | |||
| May 15 | 11:42 PM CDT | F0 | Ford, KS | 0.8 | 50 | |||
| May 15 | 11:58 PM CDT | F1 | Ford, KS | 2.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.